Hail, Catron
- When
- May 18, 7:45 AM MST to 7:50 AM MST
- Where
- Catron County, 0.9 mi SE of Pleasanton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.270, -108.870
Penny size hail in Pleasanton.
A slow-moving upper level low pressure system and abundant low level moisture across the area produced scattered thunderstorms on the 18th. A strong thunderstorm moved across far southwestern Catron County and produced penny size hail around Pleasanton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A slow-moving upper level low pressure system and abundant low level moisture across the area produced scattered thunderstorms on the 18th. A strong thunderstorm moved across far southwestern Catron County and produced penny size hail around Pleasanton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 18, 4:47 AM MST, 2 hours 58 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 547 AM MDT WED MAY 18 2016 .AVIATION... 12Z TAF CYCLE High impact period continues for aviation ops w/ widespread IFR over eastern NM and -shra/tsra over central and western NM. Gap winds have tapered over the Rio Grande Valley and this trend will continue thru late morning. Timing of precip at terminals across the region thru today is rather uncertain w/ current near term model guidance handling overall pattern very poorly. Hedged toward conservative forecast and left out TEMPO's at most locales except along I-40 btwn KAEG and KGUP where current precip band is moving very slowly northward. Cigs may lift to MVFR/VFR over eastern NM for a few hours later today but lower back to IFR/MVFR most areas aft sunset. Precip coverage expected to taper off aft 06Z all sites. Some clearing across western NM overnight may allow for some fog development before sunrise. Guyer && .PREV DISCUSSION...330 AM MDT WED MAY 18 2016... .SYNOPSIS... An upper level low pressure system will cross New Mexico from the west today and tonight with widespread precipitation and unseasonably cold temperatures. High temperatures will vary around 10 to 28 degrees below normal. Many areas are forecast to accumulate an additional quarter inch of rain today through Thursday with locally higher amounts in the mountains and across the east central and southeast plains. A few additional inches of snow is also expected above 9000 feet in the northern mountains. Drier air will move in from the west Thursday night with only a slight chance of showers and storms favoring the mountains Friday afternoon. Temperatures will rebound during the latter half of the week as a ridge of high pressure crosses. Moisture will move in from the south southeast this weekend with a chance for showers and thunderstorms along and east of the central mountain chain. && .DISCUSSION... Models remain bullish on widespread coverage of wetting precipitation with favorable dynamics ahead of the upper low over coming the stabilizing effect of very cool low level air. Some locations like the Albuquerque Sunport are expecting record cool high temperatures today. Downslope flow will continue to inhibit significant precipitation below canyons opening into the central valley from the east this morning. However, low level winds are expected to veer out of the southeast this afternoon reducing the shadowing effect of the mountains and increasing thunderstorm chances in places like central and eastern Albuquerque. Precipitation will begin to decrease from the west tonight as the upper low opens into a wave and the base of the trough crosses the forecast area. The upper trough is forecast to linger over eastern areas into Thursday when another round of mainly scattered to isolated showers and storms will probably favor locations along and east of the continental divide. Significant snow accumulation in the northern mountains will probably end by late Wednesday evening. A long wave trough will persist over the western U.S. through the weekend into early next week with multiple storm systems rotating through. These features are forecast to stay north of NM with a warmer, drier and windier regime developing here. An exception will be the aforementioned showers and storms favoring eastern areas on Saturday and Sunday as moisture arrives there from the south southeast. Dryline thunderstorms could become strong across the far eastern plains those days. 44 && .FIRE WEATHER... A very cool and moist airmass in place over NM will continue through Thursday before a significant warming and drying trend begins Friday. Temperatures were 20 to 30 degrees below normal Tuesday and no change is expected today. Some areas will even see some record low max temps again today. Widespread precip amounts between 0.25 and 0.50 inches fell across northern and western NM with lesser amounts in rain shadow areas of the Rio Grande Valley. One more round of widespread rain and storms will move north/northeast over central and western NM today with another 0.25 to 0.50 inches expected. Today will be the best shot for the Rio Grande Valley as gap winds taper and limit the amount of rain shadowing. Vent rates will remain poor today with very high min rh values. Patchy fog is likely tonight with widespread max rh values near 100%. Scattered showers and storms will develop again Thursday as the upper wave departs east into TX and moisture recycles off the higher terrain. Temps will remain well below normal but begin to trend a little warmer. Min rh will also trend lower across western NM as drier air begins to nose into the region. Vent rates will average poor in the east to fair in the west. Overnight recoveries will be excellent as the boundary layer remains very moist. A significant warming and drying trend will begin Friday as a weak shortwave ridge crests eastward over the state. Min rh values will be regulated by soil moisture released to the boundary layer across the north and west. An isolated shower cannot be ruled out over the high terrain. The east will warm back into the 80s w/ min rh values falling into the 20% range. Vent rates will improve to excellent all areas. Overnight recoveries Friday night will again be regulated by moist soils across the region. Saturday and Sunday will feature a dryline sloshing across the eastern plains while the west warms up and dries out considerably. Min rh values will trend to near 15% across the west with breezy to windy conditions. Any critical conditions will be mitigated by green up of warm season fine fuels and wet soils. Much of next week through at least Wednesday looks to be very dry and windy with temps trending back to near normal. As noted before this will be an interesting period to assess wildland fire potential as significant green up battles very dry, windy, and unstable conditions for several days. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 533 AM MDT WED MAY 18 2016 NMZ501>540-191200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 533 AM MDT WED MAY 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A FEW ADDITIONAL INCHES OF LATE SEASON SNOW IS EXPECTED IN THE NORTHERN MOUNTAINS ABOVE 9000 FEET TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNING FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
The Tucson radar (KEMX), 225 km away, was scanning. The volume nearest the first event began at 14:44 UTC.
1 hail, 1 funnel cloud. Local standard time, as filed.
Penny size hail in Pleasanton.
Funnel cloud spotted with weak thunderstorm 5 to 6 miles southeast of Datil.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624924, 626075.